Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jun 13, 2023, 9:11 PM CDT for Mitchell County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2023, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 14, 2023, 3:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, KS
The radar
The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 10:37 PM CDT | RAIN 3.44 | 5 Nne Hunter, KS | Within small bullseye of very heavy rain this evening...most of which fell 7-10 PM. Unofficial personal weather station. |
| Jun 13, 10:46 PM CDT | RAIN 2.11 | Hunter, KS | Within small area of heavy rain this evening, most of which fell 6-10 PM. Unofficial personal weather station. |
| Jun 14, 2:21 AM CDT | RAIN 3.51 | 5 Nne Hunter, KS | Updated rainfall total since Tuesday evening within a localized area of heavy rain that has since ended. Unofficial personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
796
WGUS53 KGID 140211
FFWGID
KSC123-140815-
/O.NEW.KGID.FF.W.0002.230614T0211Z-230614T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
911 PM CDT Tue Jun 13 2023
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Southwestern Mitchell County in north central Kansas...
* Until 315 AM CDT Wednesday.
* At 911 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, highways,
streets and underpasses as well as other poor drainage
and low-lying areas.
* Some locations that will experience flash flooding include...
Rural areas just north of Hunter.
This includes the following streams and drainages...
North Branch Spillman Creek, Bacon Creek, Little Salt Creek,
Walnut Creek, Carr Creek, Rock Creek, Salt Creek and West Rock
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3932 9849 3932 9828 3925 9827 3922 9834
3922 9835 3922 9836 3922 9838 3922 9840
3922 9841 3922 9843 3922 9844 3924 9849
3925 9849 3926 9849 3928 9849 3929 9849
FLASH FLOOD...RADAR INDICATED
$$
Wesely2 follow-up statements
598
WGUS73 KGID 140525
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
1225 AM CDT Wed Jun 14 2023
KSC123-140815-
/O.CON.KGID.FF.W.0002.000000T0000Z-230614T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell KS-
1225 AM CDT Wed Jun 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT EARLY THIS
MORNING FOR SOUTHWESTERN MITCHELL COUNTY...
At 1225 AM CDT, Doppler radar and automated rain gauges indicated
that between 2 and 4 inches of rain had fallen from thunderstorms on
Tuesday evening, with some light rain still lingering early this
morning. Although very little additional rain is expected this
morning, flash flooding could still be ongoing in parts of the area
from the earlier heavy rain.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges, including a personal weather
station 5 miles north-northeast of Hunter that has
measured 3.48 inches of rain since earlier Tuesday
evening.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Mainly rural areas near Hunter, and extending roughly 5 to 8 miles
northwest through northeast of Hunter.
This includes the following streams and drainages...
North Branch Spillman Creek, Little Salt Creek, Walnut Creek,
Bacon Creek, West Rock Creek, Carr Creek, Rock Creek and Salt
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3932 9849 3932 9828 3925 9827 3922 9834
3922 9835 3922 9836 3922 9838 3922 9840
3922 9841 3922 9843 3922 9844 3924 9849
3925 9849 3926 9849 3928 9849 3929 9849
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Pfannkuch152
WGUS73 KGID 140819
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
319 AM CDT Wed Jun 14 2023
KSC123-140829-
/O.EXP.KGID.FF.W.0002.000000T0000Z-230614T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell KS-
319 AM CDT Wed Jun 14 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN MITCHELL
COUNTY...
Although minor flooding of small creeks and low-lying areas could
still be occurring within the Warning area early this morning, any
threat for potentially dangerous flash flooding has ended. Around
115 AM CDT, Mitchell County law enforcement reported no significant
flooding had occurred in the Hunter area.
Although this Warning is being allowed to expire, those venturing
out early this morning are advised to use caution on any rural
county roads that might have been impacted by flooding, and heed any
road closures that might exist.
LAT...LON 3932 9849 3932 9828 3925 9827 3922 9834
3922 9835 3922 9836 3922 9838 3922 9840
3922 9841 3922 9843 3922 9844 3924 9849
3926 9849 3928 9849 3929 9849
$$
PfannkuchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:42 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 13, 6:42 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 642 PM CDT Tue Jun 13 2023 ...Aviation Update... .DISCUSSION...(This evening through Tuesday) Issued at 425 PM CDT Tue Jun 13 2023 Key Messages: * Mainly dry through Wednesday night with only slight/low chances for showers and thunderstorms along/south of the state line. * Better chances for thunderstorms will come Thursday evening into Thursday night when there is a Marginal Risk for severe weather. Additional rounds of off and on thunderstorms appear probable Friday into Saturday. * Mainly dry weather returns Sunday and into early next week. * Temperatures will warm to near 90F by Thursday, cool-down slightly Friday into the weekend, then warm back up into the 90s early next week. Forecast Details: It's been a mainly dry and pleasant day across the forecast area today with temperatures in the 70s-80s and dew points only in the 40s-50s under mostly sunny skies. A large closed low continues to spin over the Great Lakes region with another weaker vort max embedded within broader and "sheared out" trough axis that extends WSW to the Four Corners region. This secondary upper low can be seen spinning along CO/NE/KS border. Short term models are in good agreement in taking brunt of this upper energy SEward through central KS this eve/night. A band of agitated CU extends from near MCK to SLN/MHK, through S portions of the CWA, on the N fringes of instability axis. Low level forcing, and flow for that matter, is very weak...but the aforementioned vort lobe/trough axis intersects the instability axis just enough that could support an iso tstm, or two, mainly in KS zones. Latest HRRR runs suggest an uptick just after sunset in response to subtle low level jet, but not expecting anything more than small hail, gusty winds given very weak effective shear and MUCAPE generally less than 1K J/kg. Upper trough axis will slide E/SE by Wed and allow for shortwave ridging to build in from the N Plains. Sunny skies and weak Srly flow by afternoon should support warmer highs in the 80s CWA-wide. The quiet conditions look to end Thu PM as next upper level disturbance, currently over British Columbia, emerges onto the Plains and shortwave ridge axis slides E. Looks quite probable that scat-widespread convection will develop over the higher terrain W of the area - within environment featuring broad upslope flow beneath weak capping and falling heights - Thu aftn. This activity is forecast to shift E/SE through the eve and overnight, potentially aided by incr LLJ in response to deepening lee troughing and one or more MCVs. The greatest combination of shear/instability, and severe risk, looks to be over SE WY/NE CO/W NE, at least initially. However, it's plausible that at least some severe risk will extend eastward off the High Plains with any MCSs during the late eve-night given plume of moderate MUCAPE and effective shear around 30-35kt. There is currently a broad swath of the region outlooked in a Marginal Risk for Day 3/Thu, and suspect at least portions of this will be upgraded to a Slight Risk with later updates, esp. just W of the CWA. If the MCSs can become organized Thu aftn/eve and develop mature MCVs, then a primarily damaging wind risk would probably extend into the CWA late Thu eve into overnight. Upper pattern remains active Fri into Sat as broad N stream troughing interacts with strong subtropical jet arcing from the S Rockies into Central Plains. Models keep any real capping (H7 temps at least 10C) S of the area, so seems likely this will be a pattern supportive of repeated rounds of MCSs developing over the area or moving off the High Plains both Fri aftn/eve and again on Sat. However, exactly how the trough evolves is still uncertain given wide model spread, so details regarding specific timing/location (which will also affect severe potential) also remain uncertain. Simple fact were at climatological peak severe weather season and at least modest combination of shear and instability would suggest some severe risk one or both days (Fri- Sat)...but will just have to wait until we get closer to determine specifics and severity. We are deep into summer activities and it's also Father's Day weekend, so those with outdoor plans should stay up to date with latest forecast updates over coming days. Upper trough should shift mostly E of the CWA by Sun, so expect lesser and/or more iso rain chcs late weekend into early next week. Another round of building heights ahead of deepening upper trough over Pac NW (that may or may not make much eastward progress by late week), should allow for mainly dry conditions and warmer temps well into the 90s for Mon and Tue. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 625 PM CDT Tue Jun 13 2023 It's a very quiet aviation weather period with calm to light and variable winds throughout the period. There will be a slight haze from high level smoke and there could also be a few high clouds passing through, but overall VFR conditions will continue to prevail. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...Wesely
Hazardous weather outlook, Jun 13, 3:37 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 337 PM CDT Tue Jun 13 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 337 PM CDT Tue Jun 13 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. There is a low end chance for a few thunderstorms along and south of the Kansas and Nebraska state line this evening into tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A slight chance for thunderstorms will continue into Wednesday for portions of north central Kansas, but severe weather is not expected. There is a chance of thunderstorms Thursday through Monday night across portions of the area. The greatest chances and coverage of storms will likely be late Thursday afternoon into Thursday night in which there is a Marginal Risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
In the hours before
Special weather statement, Jun 13, 6:50 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
650 PM CDT Tue Jun 13 2023
KSZ019-140015-
Mitchell KS-
650 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southeastern
Mitchell County through 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 14 miles north of Lincoln, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Mitchell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3931 9819 3934 9793 3922 9793 3922 9818
TIME...MOT...LOC 2349Z 205DEG 6KT 3925 9810
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
WeselySpecial weather statement, Jun 13, 7:02 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
702 PM CDT Tue Jun 13 2023
KSZ019-140030-
Mitchell KS-
702 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southwestern
Mitchell County through 730 PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hunter, or 18 miles northwest of Lincoln, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hunter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 9849 3932 9848 3932 9829 3922 9830
3922 9849
TIME...MOT...LOC 0002Z 195DEG 6KT 3924 9839
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
WeselySpecial weather statement, Jun 13, 7:33 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Hastings NE 733 PM CDT Tue Jun 13 2023 KSZ019-140100- Mitchell KS- 733 PM CDT Tue Jun 13 2023 ...A strong thunderstorm will impact portions of southwestern Mitchell County through 800 PM CDT... At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near Hunter, or 21 miles southwest of Beloit. This storm was nearly stationary. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Rural areas between Tipton and Hunter. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3937 9849 3936 9832 3922 9833 3922 9849 TIME...MOT...LOC 0032Z 205DEG 4KT 3927 9843 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Wesely
Special weather statement, Jun 13, 7:49 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Hastings NE 749 PM CDT Tue Jun 13 2023 KSZ006-140115- Smith KS- 749 PM CDT Tue Jun 13 2023 ...A strong thunderstorm will impact portions of west central Smith County through 815 PM CDT... At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near Smith Center, or 26 miles east of Phillipsburg. This storm was nearly stationary. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Smith Center, Kensington and Athol. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3972 9907 3983 9907 3981 9873 3968 9872 TIME...MOT...LOC 0048Z 170DEG 3KT 3975 9881 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Wesely
Special weather statement, Jun 13, 8:25 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
825 PM CDT Tue Jun 13 2023
KSZ019-140200-
Mitchell KS-
825 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of western Mitchell
County through 900 PM CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 17 miles southwest of Beloit. This storm was nearly
stationary.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Rural areas north of Hunter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3924 9848 3930 9848 3950 9832 3945 9826
3924 9823 3922 9827 3922 9845
TIME...MOT...LOC 0124Z 233DEG 1KT 3929 9835
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
WeselySpecial weather statement, Jun 13, 8:57 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
857 PM CDT Tue Jun 13 2023
KSZ018-019-140230-
Osborne KS-Mitchell KS-
857 PM CDT Tue Jun 13 2023
...Strong thunderstorms will impact portions of southwestern Mitchell
and southeastern Osborne Counties through 930 PM CDT...
At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Victor to near Hunter to 10 miles north of
Luray. Movement was east at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rural areas of southeastern Osborne and southwestern Mitchell
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3915 9881 3930 9885 3935 9850 3935 9826
3924 9818 3922 9821 3922 9849 3918 9849
TIME...MOT...LOC 0156Z 262DEG 10KT 3928 9830 3928 9844 3926 9871
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
WeselyThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:02 PM CDT | Special Weather Statement | GID | Mitchell | 28 min |
| Jun 13, 7:33 PM CDT | Special Weather Statement | GID | Mitchell | 27 min |
| Jun 13, 7:49 PM CDT | Special Weather Statement | GID | Smith | 26 min |
| Jun 13, 8:25 PM CDT | Special Weather Statement | GID | Mitchell | 35 min |
| Jun 13, 8:57 PM CDT | Special Weather Statement | GID | Osborne | 33 min |
| Jun 13, 9:29 PM CDT | Special Weather Statement | GID | Smith | 31 min |
| Jun 13, 10:03 PM CDT | Special Weather Statement | GID | Rooks | 27 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.